Author: A/Prof Amanda Oakley, Dermatologist, Hamilton, New Zealand. Updated August 2014.
Pityriasis rosea is a viral rash which lasts about 6–12 weeks. It is characterised by a herald patch followed by similar, smaller oval red patches that are located mainly on the chest and back.
Pityriasis rosea most often affects teenagers and young adults. However, it can affect males and females of any age.
Many people with pityriasis rosea have no other symptoms, but the rash sometimes follows a few days after a upper respiratory viral infection (cough, cold, sore throat or similar).
The herald patch is a single plaque that appears 1–20 days before the generalised rash of pityriasis rosea. It is an oval pink or red plaque 2–5 cm in diameter, with a scale trailing just inside the edge of the lesion like a collaret.
A few days after the appearance of the herald patch, more scaly patches (flat lesions) or plaques (thickened lesions) appear on the chest and back. A few plaques may also appear on the thighs, upper arms and neck but are uncommon on the face or scalp. These secondary lesions of pityriasis rosea tend to be smaller than the herald patch. They are also oval in shape with a dry surface. Like the herald patch, they may have an inner collaret of scaling. Some plaques may be annular (ring-shaped).
Pityriasis rosea plaques usually follow the relaxed skin tension or cleavage lines (Langers lines) on both sides of the upper trunk. The rash has been described as looking like a fir tree. It does not involve the face, scalp, palms or soles.
Pityriasis rosea may be very itchy, but in most cases it doesn't itch at all.
Pityriasis rosea is said to be atypical when diagnosis has been difficult. Atypical pityriasis rosea may be diagnosed when the rash has features such as:
Pityriasis rosea is associated with reactivation of herpes viruses 6 and 7, which cause the primary rash roseola in infants. Influenza viruses and vaccines have triggered pityriasis rosea in some cases.
Pityriasis rosea or atypical, pityriasis rosea-like rashes can rarely arise as an adverse reaction to a medicine. Reactivation of herpes 6/7 is reported in some but not all cases of drug-induced pityriasis rosea. Pityriasis-rosea like drug eruptions have been caused by angiotensin-converting enzyme inhibitors, nonsteroidal anti-inflammatory drugs, hydrochlorothiazide, imatinib, clozapine, metronidazole, terbinafine, gold and atypical antipsychotics.
Pityriasis rosea clears up in about six to twelve weeks. Pale marks or brown discolouration may persist for a few months in darker skinned people but eventually the skin returns to its normal appearance.
Second attacks of pityriasis rosea are uncommon (1–3%), but another viral infection may trigger recurrence years later.
Pityriasis rosea during early pregnancy has been reported to cause miscarriage in 8 of 61 women studied. Premature delivery and other perinatal problems also occurred in some women.
Atypical pityriasis rosea due to reactivation of herpes 6/7 in association with a drug can also lead to the severe cutaneous adverse reaction, drug hypersensitivity syndrome.
The diagnosis of pityriasis rosea is usually made clinically but may be supported by the finding of a subacute dermatitis on histopathology of a skin biopsy. Eosinophils are typical of drug-induced pityriasis rosea. Blood testing for HHV6 (IgG or PCR) is not indicated because nearly 100% of individuals have been infected with the virus in childhood and existing commercial tests do not measure HHV6 activity.
|Essential clinical features|
|Optional clinical features|
|At least one of the following features should be present:
The following medicines (used off-license) have been reported to speed up clearance of pityriasis rosea:
Topical steroid cream or ointment may reduce the itch while waiting for the rash to resolve.
Extensive or persistent cases can be treated by phototherapy (ultraviolet light, UVB).
© 2019 DermNet New Zealand Trust.
DermNet NZ does not provide an online consultation service. If you have any concerns with your skin or its treatment, see a dermatologist for advice.